Alert archive / Illinois / Tornado Warnings in 2008
Tornado Warning 5, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jan 8, 2008, 3:30 PM CST for Gallatin County, White County, Illinois; Henderson County, Union County, Kentucky; Posey County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2008, 3:30 PM CST (21:30 UTC)
- Expired
- Jan 8, 2008, 4:00 PM CST
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Gallatin County, IL, White County, IL, Posey County, IN, Henderson County, KY, Union County, KY
The radar
The Evansville,IN radar (KVWX), 54 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 1:26 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 082130 TORPAH ILC059-193-INC129-KYC101-225-082200- /O.NEW.KPAH.TO.W.0005.080108T2130Z-080108T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 330 PM CST TUE JAN 8 2008 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN HENDERSON COUNTY IN NORTHWEST KENTUCKY NORTHWESTERN UNION COUNTY IN NORTHWEST KENTUCKY SOUTHEASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS GALLATIN COUNTY IN SOUTHERN ILLINOIS SOUTHERN POSEY COUNTY IN SOUTHWEST INDIANA * UNTIL 400 PM CST. * AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GIBSONIA... MOVING NORTHEAST AT 65 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDGWAY... SHAWNEETOWN...OLD SHAWNEETOWN...BLACKBURN...THE ROCKS...RALEIGH... INMAN...OAK GROVE...NEW HAVEN...UNIONTOWN...PRAIRIE...HOVEY... RISING SUN...MAUNIE...WELBORN SWITCH...MOUNT VERNON...SAVAH... GRAFTON...ERWIN AND FARMERSVILLE. NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3807 8804 3789 8772 3760 8817 3767 8838 TIME...MOT...LOC 2130Z 230DEG 58KT 3769 8819 $$
1 follow-up statement
000 WWUS53 KPAH 082141 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 340 PM CST TUE JAN 8 2008 ILC059-193-INC129-KYC101-225-082200- /O.CON.KPAH.TO.W.0005.000000T0000Z-080108T2200Z/ GALLATIN IL-WHITE IL-POSEY IN-HENDERSON KY-UNION KY- 340 PM CST TUE JAN 8 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CST FOR SOUTHEASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...AND EASTERN GALLATIN COUNTY IN SOUTHERN ILLINOIS...AND SOUTHERN POSEY COUNTY IN SOUTHWEST INDIANA...AND NORTHWESTERN UNION AND NORTHWESTERN HENDERSON COUNTIES IN NORTHWEST KENTUCKY... AT 336 PM CST...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR SHAWNEETOWN...MOVING NORTHEAST AT 65 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK GROVE... NEW HAVEN...UNIONTOWN...PRAIRIE...HOVEY...RISING SUN...MAUNIE... WELBORN SWITCH...MOUNT VERNON...SAVAH...GRAFTON...ERWIN AND FARMERSVILLE. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. LAT...LON 3789 8772 3764 8811 3774 8827 3807 8804 TIME...MOT...LOC 2140Z 230DEG 58KT 3777 8808 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 8, 12:41 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 8, 12:41 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1241 PM CST TUE JAN 8 2008 .UPDATE... INTERIM ISSUANCE TO HANDLE PROJECTED SEVERE/SENSIBLE WEATHER TRENDS THIS AFTERNOON AND TONIGHT. && .DISCUSSION... /PLEASE REFER TO STORM PREDICTION CENTER FOR SEVERE WEATHER WATCH AND MESOSCALE WEATHER DISCUSSIONS/ ADJUSTED CURRENT SHORT TERM ZONE PACKAGE MORE IN LINE WITH THE 12KM NAM AND 13KM RUC FOR TEMPERATURES...DEWPOINTS AND WINDS THROUGH TONIGHT. SOME MANUAL ADJUSTMENT WAS MADE TO THESE FIELDS THIS AFTERNOON AND THROUGH 03Z /9PM TUESDAY/...AS THERE WAS A SLIGHT OVER ESTIMATION OF MOISTURE AND WARMTH TO THE NORTHWEST...AND A LITTLE UNDERESTIMATION OVER SWRN IN...WESTERN KY. ADDED SEVERE WORDING TO REMAINDER OF WFO PAH FORECAST AREA HIGHLIGHTED BY SPC DAY ONE OUTLOOK AND SEVERE WEATHER ELEMENT PROBABILITY AREAS...TAPERING OFF THE MENTION OF SEVERE WEATHER AFTER 03Z TONIGHT. ADDITIONAL UPDATES WILL BE MADE AS SEVERE WEATHER WARRANTS THIS AFTERNOON. && .AVIATION... FROPA EXPECTED LATE THIS AFTERNOON/EARLY THIS EVENING...WITH CONVECTION ALONG AND AHEAD OF THE BOUNDARY. WILL CARRY A CONVECTIVE POTENTIAL IN THE TAFS THROUGH APPROX 23-01Z TIME FRAME...THEN SWITCH WINDS AROUND TO 270/320 DEG POST FROPA...AND GRADUALLY DECREASE SPEEDS OVERNIGHT. SCT MVFR TO BRIEF IFR CONDITIONS EXPECTED WITH SKY COVER AND VSBYS BOTH IN AND OUTSIDE OF CONVECTION ZONES. GUSTY SSW WINDS WILL PERSIST AHEAD OF THE COLD FRONT. CONDITIONS WILL BECOME VFR BEHIND THE FRONT. && .PREV DISCUSSION... /ISSUED 107 AM CST TUE JAN 8 2008/ DISCUSSION... PAH FA CENTERS NEW SWODY1 SLGT RISK AS APPROACHING COLD FRONT COEXISTS WITH HIGH SHEAR/IMPRESSIVE WIND FIELDS AND AMPLE MOISTURE WITH SURFACE TDS IN 50S. INSTABILITY WILL BE THE KEY AS UPPER TROF PUSHES FRONT INTO REGION LATER TODAY...THE UPPER/SURFACE LOWS FILLING A LITTLE AS THEY DO SO. STILL 60KT 850 MB WINDS COINCIDENT WITH UPPER VORT MAX ROUNDING TROF AND SURFACE FRONTAL PASSAGE WILL MAKE SQUALL LINE/BOWING DAMING WINDS PRIMARY SVR THREAT DURING 18-00Z TIME FRAME ESP. LOCALLY HEAVY RAIN THREAT OTHERWISE ALTHOUGH THE MODELS SWEEP THE FRONT THRU RAPIDLY ON THESE POWERFUL WINDS SO WIDESPREAD FLOODING NOT ANTICIPATED EVEN WITH SOME TRAINING. NAM IS STILL THE QUICKEST MODEL WITH FROPA BY 03Z...WHILE GFS HAS BEEN PRETTY CONSISTENT WITH 06Z PASSAGE. WELL KEEP PERSISTENCE/COLLAB BLEND STRATEGY GOING AND LEAN MORE TOWARD THE GFS SOLUTION. AFTER A BRIEF REPRIEVE WED IN THE POST FRONTAL AIRMASS...THE FLOW BACKS AND MOISTURE RETURNS LATE WED NIGHT-THURSDAY...PARTICULARLY SERN MOST PTNS REGION. HAVE INTRODUCED LATE WED NIGHT POP PER COLLAB W/LMK TO BLEND WITH EXISTING THU POPS...WHICH WERE ONLY SLIGHTLY MODIFIED. CONTINUED GFS PURCHASE MEANS A LEAN TOWARD ITS MAV MOS IN GENERAL...THOUGH MET MOS NOT FAR OFF. AVIATION... MID LEVEL CLOUDS WILL GRADUALLY SPREAD ACROSS THE REGION AHEAD OF MAIN AREA OF SHOWER/TSTMS AND LOWER CLOUDS. LEADING EDGE OF SHOWERS AND STORMS WILL REACH KCGI AFTER 11Z...SPREADING VERY SLOWLY EASTWARD ACROSS THE REGION THROUGH THE MORNING HOURS. CIGS OF OVC020-025 LIKELY WITH SHOWERS AND STORMS...WITH BKN-OVC010 POSSIBLE. SOUTH WINDS OF 15 TO 20 KTS WITH GUSTS TO 30S KTS WILL CONTINUE INTO TUESDAY. GUSTS TO OVER 40S KTS WILL BE POSSIBLE WITH STORMS...WITH VISIBILITIES DOWN TO A MILE OR LESS AT TIMES. SEVERE STORMS WITH WINDS OVER 60KTS AND LARGE HAIL ARE ALSO POSSIBLE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT/LONG TERM...SMITH AVIATION...CN
Hazardous weather outlook, Jan 8, 8:57 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 857 AM CST TUE JAN 8 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 857 AM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. DAMAGING WINDS WILL BE THE MAIN HAZARD. HOWEVER...THERE IS A ALSO A RISK OF SHORT LIVED BRIEF TORNADOES DUE TO THE STRONG WIND SHEAR IN PLACE ACROSS THE REGION. THE COLD FRONT THAT WILL BE RESPONSIBLE FOR THE SEVERE WEATHER THREAT...WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING. IT SHOULD CLEAR THE PENNYRILE REGION OF WEST KENTUCKY...AND SOUTHWEST INDIANA BETWEEN 6 AND 9 PM...BRINGING AN END TO THE THREAT FOR THUNDERSTORMS AND SEVERE WEATHER POTENTIAL. LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN SOME POOR DRAINAGE ARE LOW LAND AREAS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.
In the hours before
Special weather statement, Jan 8, 9:52 AM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 952 AM CST TUE JAN 8 2008 MOZ100-107>109-081630- BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO- 952 AM CST TUE JAN 8 2008 ...STRONG STORMS IMPACTING THE OZARK FOOTHILLS IN MISSOURI... AT 950 AM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHEAST MISSOURI INTO NORTH CENTRAL ARKANSAS. THE STRONGEST STORM WAS LOCATED NEAR BRIAR IN RIPLEY COUNTY. AS THIS CELL MOVES NORTHEAST AT 50 MPH...IT WILL BRING THE POTENTIAL FOR HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH TO LOCATIONS FROM CENTRAL RIPLEY COUNTY TO WILLIAMSVILLE THROUGH 1030 AM.
Special weather statement, Jan 8, 12:21 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1221 PM CST TUE JAN 8 2008 ILZ081-081915- FRANKLIN IL- 1221 PM CST TUE JAN 8 2008 ...SPECIAL WEATHER STATEMENT FOR FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS THROUGH 115 PM CST... AT 1219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF VERY STRONG WINDS 45 TO 55 MPH. THIS STORM WAS LOCATED NEAR CHRISTOPHER...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL MOVE ACROSS THE BENTON AREA...AND INTO EASTERN FRANKLIN COUNTY THROUGH 1250 PM CST. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
Local storm report, Jan 8, 1:21 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
121 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TORNADO 2 NE ESSEX 36.83N 89.84W
01/08/2008 STODDARD MO EMERGENCY MNGR
OUTBUILDINGS BLOWN AWAY AND POWER LINES BLOWN DOWN.
&&
RLSLocal storm report, Jan 8, 1:48 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
148 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HEAVY RAIN E HARRISBURG 37.74N 88.55W
01/08/2008 E1.50 INCH SALINE IL TRAINED SPOTTER
THIS RAINFALL FELL IN A ONE HOUR TIME PERIOD
&&
RLSLocal storm report, Jan 8, 3:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
316 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FUNNEL CLOUD 1 S CLINTON 36.65N 88.99W
01/08/2008 HICKMAN KY LAW ENFORCEMENT
FUNNEL CLOUD WAS ROTATING AT TIME THAT IT WAS OBSERVED.
&&
RLSLocal storm report, Jan 8, 3:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
329 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM FLOOD POPLAR BLUFF 36.76N 90.41W
01/08/2008 BUTLER MO BROADCAST MEDIA
STREET FLOODING IN POPLAR BLUFF. ALSO, THE BLACK RIVER AT
HWY 142 WAS OUT OF ITS BANKS SOUTH OF POPLAR BLUFF.
&&
RLSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:27 PM CST | Tornado Warning | PAH | Alexander, Johnson, Pulaski, Union | 33 min |
| Jan 8, 3:24 PM CST | Tornado Warning | PAH | Hardin | 36 min |
| Jan 8, 3:05 PM CST | Tornado Warning | PAH | Carlisle, Hickman | 19 min |
| Jan 8, 3:14 PM CST | Tornado Warning | PAH | Graves | 33 min |
| Jan 8, 3:36 PM CST | Tornado Warning | PAH | Livingston, McCracken, Marshall | 39 min |
| Jan 8, 3:55 PM CST | Tornado Warning | PAH | Henderson, Union | 35 min |
| Jan 8, 4:07 PM CST | Tornado Warning | PAH | Caldwell, Crittenden, Lyon | 38 min |
| Jan 8, 4:12 PM CST | Tornado Warning | PAH | Calloway, Graves | 48 min |
| Jan 8, 5:08 PM CST | Tornado Warning | PAH | Daviess, Hopkins, McLean, Webster | 37 min |
| Jan 8, 4:25 PM CST | Tornado Warning | PAH | Gibson, Pike, Vanderburgh, Warrick | 50 min |
Nearby
Tornado Warnings in Illinois, 2008Tornado Warnings in Kentucky, 2008Tornado Warnings in Indiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.